North Carolina, 2003

Damaging Winds in North Carolina, August 30, 2003

August 30, 2003 · NWS RNK · 2 events in 2 counties and zones

In North Wilkesboro, strong thunderstorm winds uprooted trees, with one landing on a vehicle. A portion of a facade was torn off a business and several power poles were knocked down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Severe thunderstorms on the afternoon of the 30th produced damaging winds.In North Wilkesboro, strong thunderstorm winds uprooted trees, with one landing on a vehicle. A portion of a facade was torn off a business and several power poles were knocked down. Another storm downed trees and powerlines around Dobson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 30, 9:50 AM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 30, 9:50 AM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1050 AM EDT SAT AUG 30 2003

NO CHANGES PLANNED TO GOING FCST.  WILL UPDATE ZFP TO REMOVE MORNING
WORDING...BUT AFTN THREAT FOR SHRA/TSRA LOOKS GOOD.  SFC FRONT THIS
MORNING WAS TO OUR NW ALONG AN AOO-PKB-EVV LINE. MAIN LIFT FROM
THIS FEATURE WILL BE TO OUR NORTH POTENTIALLY EFFECTING OUR NRN
COUNTIES.  FOR THE REMAINDER OF THE CWA...THE LEE TROF WILL BE THE
MAIN PLAYER WITH CONVERGENCE ALONG AND JUST EAST OF THE BLUE RIDGE
RESULTING IN DEEP CONVECTIVE INITIATION THERE.  SIMILAR TO
FRIDAY...CANT RULE OUT A FEW PULSE SEVERE STORMS...BUT THE GREATER
THREAT FOR ORGANIZED DEEP CONVECTION SHOULD REMAIN CLOSER TO THE
SFC FRONT ACROSS NRN VA.

FOR TONIGHT AND SUNDAY...SFC FRONT TRIES TO CREEP SOUTH...
POTENTIALLY BACKDOORING INTO PARTS OF THE NERN CWA SUNDAY MORNING.
THE ETA PROGS NERLY SFC WINDS AS FAR SOUTH AS LYH BY 15
UTC...SUGGESTING PARTS OF THE CWA MAY START OFF WITH LOW LEVEL CLOUD
COVER TO START THE DAY SUNDAY.

THE FLOW TURNS AGAIN MONDAY...FRONT RETREATING NORTH.  THE CWA IS
FCST TO REMAIN IN THE WARM SECTOR THROUGH THE FIRST HALF OF NEXT
WEEK.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

11
Hazardous weather outlook, Aug 30, 4:05 AM EST, 9 hours 10 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-301100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
505 AM EDT SAT AUG 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AMS

The radar

The Roanoke radar (KFCX), 80 km away, was scanning. The volume nearest the first event began at 18:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Surry

When
August 30, 1:15 PM EST
Where
Surry County, Dobson
Measured
60 kt (69 mph) estimated gust
Reported by
UNKNOWN
Coordinates
36.400, -80.717

Thunderstorm Wind, Wilkes

When
August 30, 1:15 PM EST
Where
Wilkes County, North Wilkesboro
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
UNKNOWN
Coordinates
36.183, -81.150

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332846, 5332847.